Hail, Eddy
- When
- June 15, 5:35 PM MST to 5:53 PM MST
- Where
- Eddy County, 2.71 mi SE of (Cnm)carlsbad Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.300, -104.240
Low level moisture in place across the mountainous terrain of west Texas and southeast New Mexico combined with very warm afternoon temperatures to produce sufficient instability for thunderstorm development. A few of these storms were severe, resulting in damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Low level moisture in place across the mountainous terrain of west Texas and southeast New Mexico combined with very warm afternoon temperatures to produce sufficient instability for thunderstorm development. A few of these storms were severe, resulting in damaging winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 15, 4:47 PM MST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 647 PM CDT TUE JUN 15 2010 .DISCUSSION... THE 00Z AVIATION FORECAST DISCUSSION HAS BEEN INCLUDED BELOW. && .AVIATION... ISOLATED TO SCATTERED TSRA WILL DEVELOP ACROSS THE UPPER TRANS PECOS REGION AND THE SOUTHEAST NEW MEXICO PLAINS THIS EVENING. BETTER COVERAGE OF TSRA WILL IMPACT THE BIG BEND REGION. THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. MVFR TO LOCALIZED IFR CEILINGS MAY DEVELOP AND SPREAD NORTH ACROSS THE PERMIAN BASIN AND THE FAR SOUTHEAST NEW MEXICO PLAINS AGAIN WEDNESDAY MORNING. && .PREV DISCUSSION... /ISSUED 306 PM CDT TUE JUN 15 2010/ DISCUSSION... EARLY AFTERNOON SURFACE OBSERVATIONS SHOW A REMNANT FRONTAL BOUNDARY ACROSS THE NORTHWEST PERMIAN BASIN INTO SOUTHEAST NEW MEXICO. THE DRYLINE WAS LOCATED ACROSS FAR WEST TEXAS ROUGHLY ALONG A QUEEN NEW MEXICO TO NEAR VAN HORN LINE. THE FOCUS FOR CONVECTION WILL RESIDE A LITTLE FARTHER WEST TODAY VS. YESTERDAY. ONE AREA WILL BE ACROSS THE DAVIS MOUNTAINS AND LOWER TRANS PECOS REGION...WHERE THUNDERSTORMS ARE ALREADY ONGOING. THE LATEST SURFACE OBSERVATIONS SHOW MOISTURE CONTINUES TO REMAIN IN PLACE WITH TEMPERATURES NEAR 90F ACROSS THE DAVIS MOUNTAINS. THIS WILL LIKELY YIELD SOME DECENT INSTABILITY...BUT THE 0-6KM BULK SHEAR APPEARS ON THE LOW SIDE FOR SUPERCELLS. STILL...A FEW OF THESE STORMS COULD PRODUCE STRONG WINDS AND SEVERE HAIL. FARTHER NORTH...CLOUD COVER AND COOLER TEMPERATURES HAVE LIMITED THE INSTABILITY SOMEWHAT...BUT BULK SHEAR VALUES ARE STRONGER. THE HI-RES RUC CONTINUES TO SUGGEST A FEW STORMS MAY FORM ACROSS SOUTHEAST NEW MEXICO...THEN MOVE EAST INTO THE NORTHERN PERMIAN BASIN. THUS... THE CHANCE FOR SEVERE WEATHER APPEARS A LITTLE BETTER ACROSS THE ABOVE MENTIONED REGIONS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN WITH THESE STORMS. THE TORNADO THREAT APPEARS RATHER LOW...BUT WITH A BOUNDARY IN THE AREA...ANY SUPERCELLS IN THIS REGION WILL NEED TO BE MONITORED CAREFULLY. ON WEDNESDAY...MID AND UPPER LEVEL HEIGHTS BEGIN TO RISE AS HIGH PRESSURE CENTERED OVER SOUTHEAST TEXAS STRENGTHENS. THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND...HIGH PRESSURE GRADUALLY EXPANDS AND STRENGTHENS OVER THE AREA. THIS WILL SERVE TO PUSH THE MID-LEVEL INSTABILITY AXIS FARTHER WEST. THIS SCENARIO WILL SHIFT THE FOCUS FOR CONVECTION INTO THE MOUNTAINS AND ADJACENT PLAINS. THE HIGHER TERRAIN OF THE GUADALUPE AND DAVIS MOUNTAINS WILL BE FAVORED AND WE WILL CONTINUE SLIGHT CHANCE TO LOW END CHANCE POPS FOR THESE AREAS. TEMPERATURES THROUGH THE PERIOD WILL GRADUALLY INCREASE...AND SHOULD REMAIN A FEW DEGREES ABOVE NORMAL. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 144 PM CDT TUE JUN 15 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 144 PM CDT TUE JUN 15 2010 /1244 PM MDT TUE JUN 15 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. SEVERE STORMS MAY DEVELOP NEAR THE DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND PERMIAN BASIN...WITH LARGE HAIL AND DAMAGING WINDS. LOCALIZED FLASH FLOODING REMAINS POSSIBLE...ESPECIALLY ACROSS SOUTHEAST NEW MEXICO...THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL ALPINE 30.36N 103.67W
06/15/2010 E1.00 INCH BREWSTER TX PUBLIC
&&
KATHERINE.HAWLEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 540 PM CDT TUE JUN 15 2010 TXZ057-058-074-152315- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- REEVES COUNTY AND UPPER TRANS PECOS- 540 PM CDT TUE JUN 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EASTERN CULBERSON AND WESTERN REEVES COUNTIES UNTIL 615 PM CDT... AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING INTENSIFYING THUNDERSTORMS ACROSS EASTERN CULBERSON AND WESTERN REEVES COUNTIES. THE STRONGEST STORMS WERE LOCATED OVER OPEN COUNTRY OF EASTERN CULBERSON COUNTY...ABOUT 20 MILES NORTH OF KENT...OR ABOUT 18 MILES NORTHWEST OF TOYAH. THE STORMS WERE MOVING NORTH AT 15 TO 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 608 PM CDT TUE JUN 15 2010 TXZ081-152330- BIG BEND AREA- 608 PM CDT TUE JUN 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHERN BREWSTER COUNTY UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF STUDY BUTTE AT 606 PM CDT...MOVING NORTHEAST AT 15 MPH. TWO OTHER STRONG THUNDERSTORMS WERE LOCATED OVER SOUTHERN BREWSTER COUNTY AT 606 PM CDT. ONE WAS LOCATED 13 MILES NORTHWEST OF STUDY BUTTE...AND THE OTHER WAS 19 MILES NORTH OF RIO GRANDE VILLAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH ALL OF THESE STORMS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 631 PM CDT TUE JUN 15 2010 NMZ028-034-TXZ058-059-160030- SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING- REEVES COUNTY AND UPPER TRANS PECOS- 631 PM CDT TUE JUN 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN CULBERSON...NORTHWESTERN LOVING...NORTHWESTERN REEVES... SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 730 PM CDT/630 PM MDT/... A STRONG THUNDERSTORM WAS LOCATED OVER RED BLUFF AT 630 PM CDT/530 PM MDT/...MOVING NORTH AT 20 MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF ORLA...AND WAS MOVING NORTH AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH BOTH OF THESE STORMS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 658 PM CDT TUE JUN 15 2010 TXZ080-081-160030- BIG BEND AREA-MARFA PLATEAU- 658 PM CDT TUE JUN 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 730 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL BREWSTER COUNTY AT 658 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WAS CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HAIL AND HEAVY RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 721 PM CDT TUE JUN 15 2010 NMZ028-TXZ058-160045- EDDY COUNTY PLAINS-REEVES COUNTY AND UPPER TRANS PECOS- 621 PM MDT TUE JUN 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN CULBERSON AND SOUTHERN EDDY COUNTIES UNTIL 645 PM MDT...OR 745 PM CDT... AT 618 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED OVER SOUTHERN EDDY COUNTY...OR ABOUT 22 MILES SOUTH OF CARLSBAD... MOVING NORTH AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZED HAIL...STRONG WIND GUSTS...FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN. THIS STORM WILL AFFECT LOCATIONS NEAR WHITES CITY AND MALAGA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER INDOORS IF THIS STORM APPROACHES YOUR LOCATION. &&
The Holloman AFB radar (KHDX), 196 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Several homes, vehicles and tractors had their windows broken by the hail. In addition, damage was also done to roofs and siding on homes.
A horse trailer was blown off the road, in addition to a power pole being snapped and a yield sign being damaged at the intersection of SH 137 and US 285.
A window was blown out at the Brantley Lake State Park office building. The winds were estimated to be near 75 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241127, 241126, 241128, 241129, 241130, 241131, 241134, 241132, 241133.